Oklahoma, 2003Tornadoes and Flash Flooding in Oklahoma, May 16, 2003
May 16, 2003 · NWS OUN · 11 events in 4 counties and zones
An upper level low pressure system moved across Oklahoma and was centered over Central Oklahoma by afternoon. This low pressure provided a high wind shear environment that helped in the development of several brief weak tornadoes associated with thunderstorms across central Oklahoma.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $23,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low pressure system moved across Oklahoma and was centered over Central Oklahoma by afternoon. This low pressure provided a high wind shear environment that helped in the development of several brief weak tornadoes associated with thunderstorms across central Oklahoma. However, one tornado was stronger than the rest producing F1 damage in Lincoln and Pottawatomie counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 16, 1:50 AM CST, 10 hours 15 minutes earlier.
Area forecast discussion, May 16, 1:50 AM CST, 10 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
250 AM CDT FRI MAY 16 2003
CURRENT AREA OF STORMS WILL LIKELY EXIT MOST OF THE AREA THIS
MORNING...BUT THE DRYLINE WILL REMAIN WEST TODAY. THE MAIN FEATURE
IN THE NEAR TERM WILL BE THE STACKED LOW THAT SHOULD TRAVERSE OK
TODAY WEST TO EAST AND SIT IN THE CENTRAL OK AREA BY EVENING. STORMS
ARE EXPECTED AGAIN THIS AFTERNOON UNDER THE COOL POOL AND THERE WILL
BE MESOSCALE BOUNDARIES AS WELL AS THE FRONT ASSOCIATED WITH THE LOW.
AS THIS CIRCULAR SYSTEM SLOWLY PULLS TO THE EAST TONIGHT AND
SATURDAY...POPS WILL GRADUALLY DECREASE WEST TO EAST ACROSS OK AND
NORTH TX. LOW CLOUDS WILL LINGER...ESPECIALLY IN THE NORTH INTO
SATURDAY AFTERNOON. BY SUNDAY WE SHOULD BE UNDER THE INFLUENCE OF AN
UPPER RIDGE ON THE SOUTHEAST SIDE OF STRONG SOUTHWEST FLOW. THE
FORECAST REMAINS RAIN FREE UNTIL MONDAY AFTERNOON. BOUNDARY LAYER
MOISTURE SHOULD REMAIN IN PLACE BEHIND TODAYS SYSTEM OVER OUR
AREA...SO A WEAK WAVE TRAVELING ON THE WEST SIDE OF THE UPPER RIDGE
MAY PROVIDE SUFFICIENT CAUSE FOR SHOWERS/STORMS LATE MONDAY AND
MONDAY NIGHT. THIS WILL BE FOLLOWED BY A FRONT ON TUESDAY OR TUESDAY
NIGHT.
WEATHER LATER IN THE EXTENDED PERIOD REMAINS AS PREVIOUSLY FORECAST
WITH A CHANCE FOR RAIN LATE IN THE WEEK.
FCSTID = 9
OKC 75 60 74 56 / 70 30 0 0
HBR 75 57 74 55 / 40 10 0 0
SPS 80 61 75 55 / 40 0 0 0
GAG 64 52 72 53 / 70 30 0 0
PNC 71 57 74 55 / 80 50 20 0
DUA 85 69 78 59 / 70 30 20 0
.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, May 16, 11:00 AM CST, 1 hour 5 minutes before
OKZ004>048-050>052-TXZ083>090-171200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT FRI MAY 16 2003
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS PARTS OF SOUTHEAST OKLAHOMA. THERE IS A SLIGHT RISK
OF SEVERE THUNDERSTORMS THIS AFTERNOON THROUGH TONIGHT ACROSS
PORTIONS OF NORTHERN...WESTERN AND CENTRAL OKLAHOMA.
LOCATION...
THE MODERATE RISK IS GENERALLY EAST OF A LINE FROM SEMINOLE...TO
MADILL OKLAHOMA. THE SLIGHT RISK AREA IS WEST OF THE MODERATE RISK
AND EAST OF A LINE FROM MANCHESTER TO CLINTON TO WAURIKA.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM EARLY
AFTERNOON THROUGH THE EVENING HOURS.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD CONTINUE TO MONITOR WEATHER FORECASTS AND
STATEMENTS AND PLAN FOR SEVERE WEATHER OPERATIONS FROM EARLY THIS
AFTERNOON THROUGH THE EVENING HOURS.
DISCUSSION...
A STRONG UPPER LEVEL LOW OVER WEST CENTRAL OKLAHOMA EARLY THIS
AFTERNOON CONTINUES TO MOVE EAST ACROSS THE AREA. AT THE SURFACE...
LOW PRESSURE WAS CENTERED OVER CADDO COUNTY OKLAHOMA WITH A WARM
FRONT STRETCHING FROM THE LOW PRESSURE AREA TO NEAR ADA AND ATOKA.
A DRYLINE EXTENDED NORTH TO SOUTH NEAR INTERSTATE 35 FROM NEAR
PURCELL TO MARIETTA. A COLD FRONT WAS ALSO MOVING SOUTHEAST ACROSS
SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS.
THE LOW PRESSURE AREA AND OTHER SURFACE BOUNDARIES WILL MOVE EAST
ACROSS THE AREA DURING THE DAY. TO THE SOUTH OF THE WARM FRONT AND
EAST OF THE DRYLINE... VERY MOIST AND UNSTABLE AIR IS IN PLACE OVER
SOUTH CENTRAL AND SOUTHEAST OKLAHOMA. THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG THE DRYLINE ACROSS SOUTHEAST OKLAHOMA THIS AFTERNOON
AND THE INSTABILITY AND WIND SHEAR WILL SUPPORT SUPERCELL
THUNDERSTORMS IN THIS AREA. THE PRIMARY THREAT WILL BE LARGE HAIL
AND DAMAGING WINDS ALTHOUGH TORNADOES ARE POSSIBLE.
FARTHER NORTH AND WEST... CONDITIONS AT LOW LEVELS ARE COOLER AND
DRIER... BUT COLD TEMPERATURES IN THE MID LEVELS OF THE ATMOSPHERE
NEAR THE UPPER LEVEL STORM SYSTEM ARE STILL CREATING AN UNSTABLE
ATMOSPHERE AND RISK OF SEVERE WEATHER WILL CONTINUE THROUGH THE
AFTERNOON AND INTO THE EVENING. THE PRIMARY THREAT WILL BE LARGE
HAIL... BUT AGAIN THE WIND SHEAR AT LOW LEVELS WILL SUPPORT
SUPERCELL THUNDERSTORMS WITH A RISK OF ISOLATED TORNADOES.
BY LATE THIS EVENING THE SEVERE THUNDERSTORM POTENTIAL IS EXPECTED
TO MOVE EAST OF THE AREA AS THE UPPER LOW MOVES EAST.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY MAY 17.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...95 PERCENT.
OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL BE POSSIBLE MONDAY AND AGAIN ON THURSDAY.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SATURDAY.
...SPEG.In the hours before
Local storm report, May 16, 8:52 AM CST, 3 hours 13 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
952 AM CDT FRI MAY 16 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0350 AM 3 N SHAWNEE OK 62 MPH WIND GUST
05/16/03 POTTAWATOMIE REPORTED BY OKLAHOMA
MESONET
0112 AM 1 W DAVIDSON OK WIND DAMAGE
05/16/03 TILLMAN POWER POLES DOWN. REPORTED
BY EMSpecial weather statement, May 16, 10:45 AM CST, 1 hour 20 minutes before
OKZ024-025-161700-
SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
1145 AM CDT FRI MAY 16 2003
THIS SIGNIFICANT WEATHER ADVISORY IS FOR NORTHERN CANADIAN AND
NORTHERN OKLAHOMA COUNTIES.
A SMALL CLUSTER OF STRONG THUNDERSTORM WERE LOCATED OVER NORTHERN
CANADIAN AND NORTHERN OKLAHOMA COUNTIES AND WERE MOVING NORTHWEST
AROUND 15 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL
HAIL ALONG WITH GUSTY WINDS.
SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.
BT
Local storm report, May 16, 11:58 AM CST, 7 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1258 PM CDT FRI MAY 16 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0100 AM WESTOVER TX 60 MPH WIND GUST
05/16/03 BAYLOR REPORTED BY SPOTTER,
ESTIMATED WIND SPEED
JPTornado, Pottawatomie
- When
- May 16, 12:05 PM CST to 12:11 PM CST
- Where
- Pottawatomie County, 13 mi E of Aydelotte
- Rating
- F1
- Path length
- 2.4 mi
- Path width
- 40 yd
- Property damage
- $8,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 35.850, -97.117
This is the first segment of a narrow tornado that began in Pottawatomie County, 3.5 miles south of Prague, then moved north-northeast into Lincoln County before dissipating 2.2 miles ENE of Prague. Shortly after touching down, this tornado caused minor damage to a house. The tornado then moved through rural areas downing a few tree limbs before blowing shingles off a house along Highway 377. The south end of a metal roof on a shed was peeled back along with a tree uprooted in the same location. The tornado continued to move north-northeast downing a few tree limbs along the way. Sheet metal was also found blown against the south side of an east-west fence line near the Pottawatomie-Lincoln County line.
Tornado, Kingfisher
- When
- May 16, 12:08 PM CST
- Where
- Kingfisher County, 3 mi N of Okarche
- Rating
- F0
- Path length
- 0.3 mi
- Path width
- 30 yd
- Reported by
- STORM CHASER
- Coordinates
- 35.783, -97.117
This very brief, weak tornado touched down in open country. No damage was reported.
Tornado, Lincoln
- When
- May 16, 12:11 PM CST to 12:17 PM CST
- Where
- Lincoln County, 2 mi SE of Prague
- Rating
- F1
- Path length
- 2.5 mi
- Path width
- 40 yd
- Property damage
- $15,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 35.900, -97.867
This is the final segment of the tornado that began in Pottawatomie County, 13.2 miles east of Aydelotte, then moved into Lincoln County before dissipating. Some of the more significant damage occurred approximately 2 miles east-southeast of Prague. A large sheet metal storage building/barn was destroyed and a second one damaged. Much of the sheet metal was found in the farm yard to the northeast of the buildings. As the tornado continued north-northeast, more sheet metal from the buildings was found in fields, along with more downed tree limbs. A shed, located 2 miles east of Prague on the south side of Highway 62, was damaged with sheet metal found blown against an east-west fence located on the north side of the highway. A microwave tower sustained minor damage to part of a railing just to the north of the damaged shed. This narrow tornado had a total path length of 4.9 miles.
Tornado, Lincoln
- When
- May 16, 12:15 PM CST
- Where
- Lincoln County, 6 mi WSW of Carney
- Rating
- F0
- Path length
- 0.3 mi
- Path width
- 20 yd
- Reported by
- STORM CHASER
- Coordinates
- 35.917, -96.750
This brief tornado was seen by a storm chaser. No damage was reported.
Tornado, Lincoln
- When
- May 16, 12:20 PM CST
- Where
- Lincoln County, 6 mi WNW of Carney
- Rating
- F0
- Path length
- 0.3 mi
- Path width
- 20 yd
- Reported by
- STORM CHASER
- Coordinates
- 35.983, -96.867
This brief tornado was seen in open country by a storm chaser. No damage was reported.
Tornado, Kingfisher
- When
- May 16, 12:30 PM CST
- Where
- Kingfisher County, 5 mi NE of Kingfisher
- Rating
- F0
- Path length
- 0.3 mi
- Path width
- 20 yd
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.945, -97.942 (the zone’s center; the record gives no point)
This brief tornado was reported by the Kingfisher County emergency manager. This tornado occurred in open country with no damage reported.
Tornado, Lincoln
- When
- May 16, 1:10 PM CST
- Where
- Lincoln County, 2 mi N of Avery
- Rating
- F0
- Path length
- 0.3 mi
- Path width
- 20 yd
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.703, -96.881 (the zone’s center; the record gives no point)
This brief, weak tornado was seen by spotters. No damage was reported.
Tornado, Payne
- When
- May 16, 1:20 PM CST
- Where
- Payne County, 3 mi SE of Ripley
- Rating
- F0
- Path length
- 0.4 mi
- Path width
- 25 yd
- Reported by
- AMATEUR RADIO
- Coordinates
- 36.077, -96.976 (the zone’s center; the record gives no point)
This brief tornado was seen by amateur radio spotters touching down in an open field. No damage was reported.
Flash Flood, Kingfisher
- When
- May 16, 1:45 PM CST
- Where
- Kingfisher County, 1 mi N of Okarche
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.783, -97.967
Water, one foot in depth, was flowing across a county road.
Flash Flood, Kingfisher
- When
- May 16, 3:00 PM CST
- Where
- Kingfisher County, Kingfisher
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.450, -96.683
Several streets were flooded.
Flash Flood, Kingfisher
- When
- May 16, 3:00 PM CST
- Where
- Kingfisher County, 1 mi E of Kingfisher
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.467, -96.650
Water was reported over the road.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Oklahoma, May 16, 20033 injured · $2.4 million · F1 · 35 events
- Tornadoes and Hail in Mississippi, May 16 to 17, 2003$567,000 · F1 · 41 events
- Tornadoes and Flash Flooding in Oklahoma, May 16, 20031 injured · $488,000 · F1 · 26 events
- Flash Flooding in Arkansas, May 16, 2003$3.0 million · 2 events
- Tornado and Flash Flooding in Arkansas, May 16, 2003$382,000 · F1 · 19 events
- Damaging Winds in Arkansas, May 16, 2003$975,000 · 70 kt wind · 12 events
- Flooding in Iowa, May 16 to 24, 2003$1.0 million · 2 events
- Tornado in Arkansas, May 16, 2003F2 · 1 event
- Tornado in Arkansas, May 16, 2003F2 · 1 event
- Tornado in Arkansas, May 16, 2003F2 · 1 event
- Tornado in Arkansas, May 16, 2003F2 · 1 event
- Tornado in Arkansas, May 16, 2003F2 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5361509, 5361477, 5361510, 5361511, 5361512, 5360935, 5361252, 5361307, 5361474, 5361475, 5361476.